Rapamycin and Cholesterol Levels? Any impact for you?

I just had labs and my cholesterol readings went up some since I started Rapamycin. Has anyone had a similar experience?

Ah - ok, you’re going to make me go back and look at my old blood tests … but, probably something I need to track anyway. I think my cholesterol levels are up a bit, but my ratios are good. Let me dig up the past year or two results, throw things into a spread sheet and get back to you…

2 Likes

Thanks for the extra effort. Just FYI. Here is my data:

total Cholesterol went from to 122 to 154 (100-199)
Triglycerides went from 48 to 65 (0-149)
HDL went from to 45 to 53 (>39)
LDL Chol Cal went from 58 to 88 (0-99)
VLDL Chol Cal went from 11 to 13 (5-40)

My diet is more strict than ever so can only figure it is due to rapamycin.

3 Likes

Here are my last two blood test results - mine have always been on the high side, even if I have a great diet (much of the past 20 years I’ve been mostly vegetarian and fish) but always a higher cholesterol level… so I’m not sure if this has changed at all on rapamycin. I used to take statins, and have for much of the past 10 years. Will revisit the issue next appointment.

I’m on a higher dose or rapa this Fall quarter - 10mg/week, vs around 7mg/week back in Feb. 2021. So rapamycin might increase cholesterol levels.

February 2021 blood test results:

September 2021 Blood Test results:

1 Like

Yes, I have as well and I’m also on a statin (10mg crestor). My cholesterol appears to be uncontrolled with diet as I spent 2 years trying to fix it with a mix of vegetarian and pescatarian diets. Before a statin, my Trigycerides were 210.

This is after 6mo of 6-8mg a week Rapamycin

Total Cholesterol 132>135
HDL 49>49
Triglycerides 106>123

All my particle numbers went up as well
LDL 822>998
HDL 4500>6800

and ApoB went from 62>67

Interestingly my LP PLA2 numbers (essentially a measure of arterial inflammation) went way down from 103>76

3 Likes

There is clear evidence that immunosuppresants can increase lipids, particulalry TG, dramatically. See: Medication Induced Changes in Lipid and Lipoproteins - Endotext - NCBI Bookshelf

perhaps this is why Alan Green and Mikhail Blagoskionny both take and recommend a statin and ACE2 inhibitor as part of the protocol.

2 Likes

Are you taking anything for your cholesterol?

Not yet - but will be as soon as I have time to nail an action plan down with my doctor. Busy traveling this summer.

Great. My doc suggested i take metformin for the elevated glucose and i’m asking about statins for the cholesterol

1 Like

Are increases in TGs bad? (usually they’re correlated with smg else). Free fatty acids are worse than TGs.

1 Like

From Twitter today:

5 Likes

Hmmm :thinking: sounds like familiar advice! AgingDoc must be following my posts on this site :laughing:.

1 Like

That’s just a wrong way of looking at LDL, even if LDL increased your risk of cardiovascular disease high LDL is associated with low all cause mortality and vice versa or in other words you can’t die of a heart attack if you are already dead from cancer/infection etc

1 Like

This is a flawed interpretation of the LDL/mortality studies. See this video for excellent overview of the topic:

I didn’t completely watch yet but even if you take out deaths that occur within 10 years of the initial baseline than the people with high cholesterol still have better survival 25 years later.

He also ignores the fact that at the high end of cholesterol you have the familial hyperlipidemia who do benefit from cholesterol lowering drugs but that doesn’t mean everyone does

3 Likes

You have to watch the full video if you want to get the whole picture.

Well, my rapamycin “paradox” is; that the more rapamycin I take, the more my cholesterol rises. (LOL) Seriously though I have always believed in keeping my cholesterol levels low.
When I start rapamycin again it will be when my cholesterol levels are back to normal. Then I will start with lower doses and measure more often and increase the rapamycin dosage until I start to see a rise in cholesterol levels. I thought I was following the advice of Mikhail V. Blagosklonny and increasing the dose until unwanted side effects appeared. Unfortunately, I was looking at the wrong side effects.

3 Likes

@desertshores what dosage were you taking when you ran into cholesterol problems?

How long were you on it and how often did you get your bloods tested?

I really don’t have enough data points to be sure that rapamycin is the cause of the cholesterol spike. I took rapamycin for 8 months total, starting with 5 mg/week, working up to 20 mg. bi-weekly with grapefruit juice. 20 mg. with grapefruit juice caused me to have mild diarrhea for a few days after each dose. Then I went to 10 mg. bi-weekly with grapefruit juice, which was a dose I could tolerate.

Notice that the 3 data points that occurred after I started rapamycin show an increase, then a drop, and then another increase.

I will be getting new comprehensive blood work done at the end of July and then every two months or more often for the lipid panel, as it has become quite inexpensive

The most positive effect I have seen, which I think can only be attributable to rapamycin is on my skin. Rapamycin cleared up actinic keratoses and reduced fine wrinkles.

1 Like

How often did you get blood tests during the 8 month period?

Sounds like a fairly conservative dose though - effectively 5 mg a week. I wonder if the drop happened after discontinuing the addition of gf juice.